What to ask at Dr. appointment.

Discussion in 'General Parenting' started by clamchelle, May 26, 2008.

  1. clamchelle

    clamchelle New Member

    I don't get on here much, but I look to you for your wealth of information and experience!!
    My difficult child, 10, is on cymbalta for ADHD/anxiety issues. We have a pscyh. doctor that I'm fairly confident of -he is well known as a child's advocate and diagnostic. I have an appointment with him this week to go over progress since we started this year on medications and therapy. This one will be with-o son in the room.

    My concerns: While he is making progress academically (finally!) he seems to be having more outbursts. Seems more impulsive - like slugging another child for nothing. Even he admits the child did nothing to provoke him. Sleep issues are another issue - we have alarms in place but we think hides food to eat later when no one is looking.

    What can I ask to make sure this Dr. is looking everything over? I am afraid that his outbursts will get worse, or more violent - with younger children in the house. I am just not seeing enough change to think we are 100% right with the medications he is on.

    Is there anything else you would suggest? Diet is something we work on, but he manages to steal food at school as well.

    Thanks in advance for any advice you could offer! This Dr. says he doesn't see any indication of bi-polar or anything else severe, but should I be seeing something he isn't???
  2. klmno

    klmno Active Member

    Documenting everything you are seeing and when you see it (any pattern, at home or school, etc) and taking that to the dr can be useful sometimes.

    Others will have more advice- wish I could help more!

    Hang in there!
  3. Sara PA

    Sara PA New Member

    I'd be asking to take my 10 year old off Cymbalta. It's a SSRI/SNRI antidepressant, an Effexor clone, and not approved or recommended for children. It's why you are seeing more outbursts -- hostility is what they call it in the antidepressant black box warning in the prescribing information. Impulsivity is also there. You should have been warned to watch for that when any antidepressant was prescribed. Where you warned to watch for any changes in behavior? You are fully justified in worrying that the outbursts may get more violent. They probably will.

    Insomnia is common side effect specific for Cymbalta.

    It really doesn't matter if he's doing better in school if he's becoming more violent. And there is no medication that, if added to the mix, will make that hostility and aggression go away.
  4. clamchelle

    clamchelle New Member

    Yes, we went over the advantages vs. disadvantages of cymbalta before we started it. Dr. has used cymbalta successfully when dealing with kids with a combo of adhd and anxiety, I know he is a little off the chosen path with that and went into his reasonings/research pretty clearly with us. We by no means rushed into it - we did a year's worth of testing and interviews before we started anything. Dr. felt this would be the best choice for him and I have to admit he is much more 'balanced' as far as moods. It used to be he'd be horrendous for an entire day and we'd barely make it through until bedtime - now when he gets upset and frustrated, it abates within minutes instead of hours. ... my concern is more toward why it is happening more often now, after 6 months - can he be developing a tolerance to the drug? Or is his size changing enough that a dosage issue may be the case? The "Hostility" and "Impulsivity" were both present first, and have improved, but that would be difficult to ascertain from my first note.

    Also, Do any of your children do therapy and how do you make progress on anger issues, working things out, examining mistakes, etc with a child? Right now I feel like I pay the guy to play chess with my difficult child!!

    The sleep issues were here LONG before the drug - he has always had issues with this - they are testing him for low iron levels - he's been taking that for almost 3 months and goes back next month. They did a sleep study, suspect RLS, but not sure if that is due to the low iron - marginally low, but that is why that Dr. is trying the iron first. I don't see any improvement there...but that's another dr. regardless.

    I have tried to keep journal on this - it is very difficult for me and it doesn't seem to show a pattern at all that we can see. I took one in for doctor before that covered almost a month - how do you do this effectively? Do you keep a notebook in the main room? Hidden from your child?

    Thank you both for responding!! Anyone else have any comments?
  5. Sara PA

    Sara PA New Member

    The increasing violence is not because he's developing a tolerance, it's because it took a while for the adverse reaction to appear but once they do, it's a slippery slope downhill. We thought an antidepressant was my son's miracle drug for a few months. It began to unravel at about three months. Slowly he moved from anger and aggression to violence to outright psychosis. We went through the whole routine about "tolerance" and needing a higher dose to get back to where he had been before. Yeah. Right. Next thing I know he was trying to kill himself, just like the black box warns about.
  6. klmno

    klmno Active Member

    I second what Sara says- given our experience, there is no way that I would have a kid on an AD unless I felt suicide was immenent otherwise. If this medication truly is the best thing for your child, I would at least consider adding something with it. But, I would discuss these things with the psychiatrist and really, I would get a second opinion, too. Preferably, an MDE.

    That is just my opinion, based on our experience.
  7. witzend

    witzend Well-Known Member

    I'm not certain what types of questions to ask. My advice is more along the lines of what to discuss in front of your difficult child. I would be really leery of talking about concerns regarding escalating acting out and violence in front of him. My experience with M was that as soon as we discussed our concerns about escalating behaviors in front of him, they escalated. Concerns that new behaviors might surface were suddenly present the next day if it was discussed in front of him. He was very invested in sabotaging our help.
  8. clamchelle

    clamchelle New Member

    Yes, this will be our first appointment without difficult child with us for some time - that is why I want to ask more pointed questions and get more information than I might try to do if he were there.

    Sara- was your son on Cymbalta? I will talk with dr about this again. we are still far above the behaviors we had before we started - so it is hard for me to make a snap decision about that. We did a lot of soul searching before we started for sure, read through all the info and dr did give us very intense directions of what to watch for.

    Thanks for all your help... I at least have an idea of some things I will approach him with. I am still no where near the expert he is - but I don't know how to give him a more accurate picture of my difficult child without inviting him to come live with us for a month. Although, he has 6 kids of his own, so he probably would see my 4 as a vacation!

    Anyway, thanks again! I'll try to pop on and let you all know how it goes!
  9. Sara PA

    Sara PA New Member

    No, he was on Celexa, an SSRI, when the events I mentioned occurred. Prior to that he had been on Effexor. But all the antidepressants have the same black box warning and the same psychiatric side effect profile.
  10. clamchelle

    clamchelle New Member

    Thanks again, Sara... I will push to get more information. I really like this psychiatrist so far - he is very thorough so I know he'll listen to me as well and address my concerns. I have to say, in a few short years I have seen a lot of specialists and he is the first one I feel like listens to us!!
  11. Christy

    Christy New Member

    I have no experience with this particular medicaton but will tell you that many medications that at first seemed to help my son's adhd symptoms ended up making him more agitated and agressive. We tried the typical stimulant medications which caused immediate agression and antidepressants where the agitation and violence increased gradually until it reach a point of crisis. It took us too long to realize what was happening because we were seeing positive results in other areas like the hyperactvity and thought of the medicaton as helpful.